Evidence map›Paper›PMID 12764405›Full record

ArticleJournal of human hypertension2003

Diarrhoea, vomiting and ACE inhibitors:--an important cause of acute renal failure.

C Stirling, J Houston, S Robertson, J Boyle, A Allan, J Norrie, C Isles

Abstract readCase Reports
PubMed Publisher
In one paragraph

Article in Journal of human hypertension, 2003. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 22 papers.

0numbers the graph read from it
0cells of the map it votes in
22citing papers in PubMed
2.5field-weighted citation impact, top 11% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

22 citing papers in PubMed, 57 citations in OpenAlex.

  1. Review
  2. Article
  3. Article
  4. Article
  5. Article
  6. Article
  7. Article
  8. Article
  9. Article
  10. Article
  11. Observational
  12. In-vivo techniques for determining nephron number.Current opinion in nephrology and hypertension · 2019
    Review
  13. Article
  14. Article
  15. Article
  16. Article
  17. Inhibition of RAS in diabetic nephropathy.International journal of nephrology and renovascular disease · 2015
    Review
  18. Article
  19. Drug-induced gastrointestinal disorders.Frontline gastroenterology · 2014
    Review
  20. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

7 authors at 2 institutions in 1 country.

C StirlingRenal Unit, Dumfries & Galloway Royal Infirmary, Dumfries, UK. cathstirling@hotmail.com
J Houston
S Robertson
J Boyle
A Allan
J Norrie
C Isles
Dumfries and Galloway Royal Infirmary · GBThe Robertson Trust · GB

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

The occurrence of severe acute renal failure in 3 patients who developed diarrhoea while taking angiotensin converting enzyme (ACE) inhibitors led us to undertake a retrospective cohort survey to determine the frequency with which diarrhoea and vomiting are associated with acute renal failure in patients taking this class of drug. Serum creatinine was measured as part of the diagnostic workup of 2398 consecutive admissions to an acute medical receiving unit in a district general hospital. Outcome measures were the presence of diarrhoea and/or vomiting, and whether taking an ACE inhibitor, NSAID or diuretic at the time of admission, also previous, initial and follow up serum creatinine concentrations. Peak serum creatinine in the 3 cases was 1159, 989 and 765 micromol/l. None of the 3 required dialysis and all recovered renal function completely after receiving large volumes of intravenous fluid. In the cohort study, 89 of 2398(3.7%) admissions had serum creatinine >/=200 micromol/l. Nine were regular dialysis patients. Of the remaining patients, 30 (37.5%) were taking an ACE inhibitor. Six of 30 (20%) gave a history of diarrhoea and/or vomiting. Median creatinine concentration in this group was 135 (range 111-209) micromol/l before admission, 292 (216-724) micromol/l when first seen in hospital, and 134 (94-219) micromol/l following the withdrawal of drug therapy and fluid replacement. In conclusion, volume depletion causing acute renal failure in patients taking ACE inhibitors is not uncommon. Such patients and their general practitioners should be aware that reversible renal impairment may occur during intercurrent illnesses, particularly if characterised by diarrhoea and/or vomiting.

Indexed as

Acute Kidney InjuryAgedAngiotensin-Converting Enzyme InhibitorsCohort StudiesCreatinineDiarrheaFemaleHumansHypertensionMaleMiddle AgedRetrospective StudiesVomitingAngiotensin-Converting Enzyme InhibitorsCreatinine

Identifiers

PMID12764405
OpenAlexW2014455136

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.